Diffuse alveolar haemorrhage secondary to warfarin therapy for atrial fibrillation: a case report and literature review
Journal - BMJ Case Reports
Alveolar haemorrhage is a rare and serious medical emergencywith many causes. Diffuse alveolar haemorrhage due to warfarintherapy has been rarely reported in the literature. In thispaper, we describe the case of 62-year-old woman with a historyof chronic atrial fibrillation treated with warfarin, who wasadmitted to our institution with haemoptysis and dyspnoea. Alveolarhaemorrhage was suspected clinically and subsequently confirmedby bronchoscopy. The patient required aggressive treatment withfresh frozen plasma, vitamin K and mechanical ventilation witha successful outcome. We emphasise the need for early diagnosisand fast therapeutic intervention, especially with over-anticoagulation(INR >9), in patients with this rare and potentially lethalcondition.